Montana, 2024Funnel Clouds in Montana, July 11, 2024
July 11, 2024 · NWS GGW · 2 events in 2 counties and zones
A couple strong thunderstorms formed near the Montana and North Dakota border. One of the storms managed to produce a short lived funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple strong thunderstorms formed near the Montana and North Dakota border. One of the storms managed to produce a short lived funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 11, 2:19 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 11, 2:19 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
319 PM MDT Thu Jul 11 2024
.DISCUSSION...
KEY MESSAGES:
+++ AFTERNOON PACKAGE UPDATE: Most of this morning's forecast
discussion remains valid. No changes were made to the Heat
Advisories issued. Given the NAM Nest and NSSL great description
of this morning's showers and thunderstorms, gave greater
confidence in their output for this afternoon, which show an
isolated thunderstorm off the lee of the Little Rockies (and areas
nearby). Wind gust guidance from these CAMS show gusts associated
with the outflow boundaries gusting between 40-60 mph, with
isolated gusts as high 70 mph range. This generally remains a
threat through about 8pm. +++
1) Hot and mostly dry weather is expected through the weekend,
with the hottest temperatures expected today. Heat Advisory is in
effect for all of NE Montana through 9 PM and the southern zones
for Friday.
2) Isolated thunderstorms are possible at times through the
weekend. A few storms could become severe with damaging winds.
WEATHER PATTERN OVERVIEW:
Upper ridge will remain in place in varying degrees for the next
several days. Today will have the hottest temperatures with highs
between 95 and 105 and Heat Advisory in effect for all areas.
Wind speeds will remain light so despite the very low humidity,
conditions will remain below Red Flag criteria. For areas south of
the Missouri River along with Southern Valley and Roosevelt
Counties, the heat advisory has been extended to include Friday as
highs in these areas will be near 100.
The ridge gets flattened somewhat this evening and northeast
Montana will be on the periphery of the ridge through weekend.
Weak waves moving across the top of the ridge will allow for some
high based thunderstorms at times with strong and erratic winds.
A weakening cold front comes through NE Montana during the day on
Friday with chances for thunderstorms. It will lower temperatures
a few degrees for the weekend with highs mainly in the 90s.
FORECAST CONFIDENCE & DEVIATIONS:
Confidence is high that temperatures will be in the 90s most areas
through the weekend with many locations seeing highs of 100-105
today. Low confidence on timing any thunderstorms that are
expected today and continuing through the weekend.
-Enriquez
&&
.AVIATION...
LAST UPDATE: 2115Z
FLIGHT CAT RANGE: VFR
DISCUSSION: While it will be clear to partly cloudy with a few mid
and high clouds through tonight, there will also be isolated
showers and thunderstorms at times which could produce strong and
erratic wind gusts.
DENSITY ALTITUDE will be a problem today when temperatures are
above 100 degrees.
WIND: Becoming light and variable late tonight. Outflow
boundaries from any thunderstorms that occur will create gusty and
erratic winds. Friday, winds become more northwesterly, increasing
throughout the day to 10-15 kts.
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for Central and
Southeast Phillips-Daniels-Northern Phillips-Northern Valley-
Sheridan-Southwest Phillips.
Heat Advisory until 9 PM MDT Friday for Central and Southern
Valley-Dawson-Eastern Roosevelt-Garfield-McCone-Petroleum-
Prairie-Richland-Western Roosevelt-Wibaux.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jul 11, 4:39 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
539 PM MDT Thu Jul 11 2024
MTZ024-062-120045-
Richland MT-Eastern Roosevelt MT-
539 PM MDT Thu Jul 11 2024
...A strong thunderstorm will impact portions of southeastern
Roosevelt and northeastern Richland Counties through 645 PM MDT
...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Culbertson, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Culbertson and Bainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4799 10462 4812 10463 4823 10418 4794 10412
TIME...MOT...LOC 2339Z 257DEG 12KT 4807 10450
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MickelsonFunnel Cloud, Roosevelt
- When
- July 11, 4:45 PM MST
- Where
- Roosevelt County, 1.97 mi ESE of Ft Kipp
- Reported by
- Public
- Coordinates
- 48.140, -104.680
The public reported, via phone call and Facebook, a short-lived funnel cloud. Photographic evidence was submitted.
Funnel Cloud, Richland
- When
- July 11, 4:55 PM MST
- Where
- Richland County, 13.14 mi N of Lambert
- Reported by
- Public
- Coordinates
- 47.870, -104.610
A truck driver driving along MT Highway 201 reported seeing a brief funnel cloud.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arizona, July 11, 2024$235,000 · 1 in hail · 6 events
- Damaging Winds in Illinois, July 11, 2024$141,000 · 65 kt wind · 4 events
- Flash Flooding in North Carolina, July 11, 20247 events
- Flash Flooding and Heavy Rain in North Carolina, July 11, 20245 events
- Hail in Kansas, July 11, 20242 in hail · 5 events
- Flash Flooding and Flood in Maine, July 11, 20243 events
- Waterspouts in Gulf of Mexico, July 11, 20243 events
- Flash Flooding in Virginia, July 11, 20243 events
- Hail and Damaging Winds in South Dakota, July 11, 202452 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 11, 20242 events
- Dust Storm and Damaging Wind in New Mexico, July 11, 202458 kt wind · 2 events
- Hail in Missouri, July 11, 20241 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190157, 1190187.